Alert archive / Alabama / Flash Flood Watches in 2015
Flash Flood Watch 4, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Dec 25, 2015, 4:24 AM CST for 23 counties in Alabama. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2015, 4:24 AM CST (10:24 UTC)
- Expired
- Dec 25, 2015, 9:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
All 23 counties
Bibb County, AL, Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
389 WGUS64 KBMX 251024 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 424 AM CST FRI DEC 25 2015 ...STORMY CONDITIONS CONTINUE ACROSS ACROSS CENTRAL ALABAMA... .AN UNUSUALLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS CENTRAL ALABAMA TODAY. SEVERAL MORE AREAS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TO MOVE ACROSS THE STATE TODAY...ESPECIALLY THE NORTH HALF. THESE STORMS WILL CONTAIN HEAVY RAIN...CAPABLE OF PRODUCING FLASH FLOODING. ALZ011>015-017>029-034>038-251830- /O.NEW.KBMX.FF.A.0004.151225T1024Z-151226T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE... CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE... VALLEY...LANETT...LAFAYETTE 424 AM CST FRI DEC 25 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL ALABAMA...NORTHEAST ALABAMA...NORTHWEST ALABAMA AND WEST CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...BIBB...BLOUNT...CHILTON...COOSA... JEFFERSON...SHELBY...ST. CLAIR...TALLADEGA AND WALKER. IN EAST CENTRAL ALABAMA...CALHOUN...CHAMBERS...CLAY...CLEBURNE... RANDOLPH AND TALLAPOOSA. IN NORTHEAST ALABAMA...CHEROKEE AND ETOWAH. IN NORTHWEST ALABAMA...MARION AND WINSTON. IN WEST CENTRAL ALABAMA...FAYETTE...LAMAR...PICKENS AND TUSCALOOSA. * THROUGH THIS AFTERNOON * NUMEROUS THUNDERSTORMS WITH HEAVY RAIN WILL LIKELY MOVE ACROSS THE AREA TODAY. AREAS THAT EXPERIENCE SEVERAL STORMS OVER A SHORT TIME WILL BE SUSCEPTIBLE TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
086 WGUS64 KBMX 251924 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 124 PM CST FRI DEC 25 2015 ...STORMY CONDITIONS CONTINUE ACROSS ACROSS CENTRAL ALABAMA... .AN UNUSUALLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS CENTRAL ALABAMA. SEVERAL MORE AREAS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TO MOVE ACROSS THE STATE INTO THE EVENING HOURS...ESPECIALLY WEST AND NORTH. THESE STORMS WILL CONTAIN VERY HEAVY RAIN...CAPABLE OF PRODUCING FLASH FLOODING. ALZ028-029-035>038-252030- /O.CAN.KBMX.FF.A.0004.000000T0000Z-151226T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-CHAMBERS- INCLUDING THE CITIES OF...ASHLAND...ROANOKE...CLANTON... ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT... LAFAYETTE 124 PM CST FRI DEC 25 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA AND EAST CENTRAL ALABAMA HAS BEEN CANCELLED. THE HEAVIEST RAIN WILL REMAIN NORTH OF WEST OF THIS AREA. $$ ALZ011>015-017>027-034-260300- /O.EXT.KBMX.FF.A.0004.000000T0000Z-151226T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-BIBB- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN... ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA... BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER... PELL CITY...MOODY...TALLADEGA...SYLACAUGA...CENTREVILLE 124 PM CST FRI DEC 25 2015 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 PM CST THIS EVENING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF CENTRAL ALABAMA...EAST CENTRAL ALABAMA...NORTHEAST ALABAMA...NORTHWEST ALABAMA AND WEST CENTRAL ALABAMA... INCLUDING THE FOLLOWING AREAS...IN CENTRAL ALABAMA...BIBB... BLOUNT...JEFFERSON...SHELBY...ST. CLAIR...TALLADEGA AND WALKER. IN EAST CENTRAL ALABAMA...CALHOUN AND CLEBURNE. IN NORTHEAST ALABAMA...CHEROKEE AND ETOWAH. IN NORTHWEST ALABAMA...MARION AND WINSTON. IN WEST CENTRAL ALABAMA... FAYETTE...LAMAR...PICKENS AND TUSCALOOSA. * UNTIL 9 PM CST THIS EVENING * NUMEROUS THUNDERSTORMS WITH HEAVY RAIN WILL LIKELY MOVE ACROSS THE AREA INTO THE EVENING HOURS. AREAS THAT EXPERIENCE SEVERAL STORMS OVER A SHORT TIME WILL BE SUSCEPTIBLE TO FLASH FLOODING. LOCALIZED RAIN AMOUNTS OF 6 INCHES OR MORE ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Dec 25, 3:54 AM CST, 30 minutes earlier.
Area forecast discussion, Dec 25, 3:54 AM CST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 354 AM CST FRI DEC 25 2015 .DISCUSSION... WE WILL REMAIN DEEP INTO THE WARM SECTOR FOR SEVERAL MORE DAYS...WHICH MEANS SEVERAL MORE DAYS (AT LEAST) OF STORMY AND MILD CONDITIONS ACROSS CENTRAL ALABAMA. THERE WILL OBVIOUSLY BE PLENTY OF MOISTURE...INSTABILITY...AND LIFT AVAILABLE FOR THUNDERSTORMS TODAY...ESPECIALLY IN THE NORTHERN HALF OF THE STATE. MODELS ARE QUITE INSISTENT THAT AXIS OF HIGHEST THUNDERSTORM COVERAGE WILL SHIFT NORTHWARD THIS MORNING. THAT WOULD BE GOOD NEWS FOR THE WATER LOGGED SOUTHERN COUNTIES. LETS JUST HOPE THAT THAT HEAVY RAIN BAND DOES CONTINUE TO MOVE NORTH...SO THE NORTHERN AREAS DONT END UP IN A SIMILAR SITUATION. BIG UPPER LEVEL LOW IS STILL FORECAST TO DIG INTO THE WEST COAST STATES AND FOUR CORNERS AREA TODAY AND TOMORROW...AND THEN ROLL EASTWARD SUNDAY AND MONDAY. COMPLEX SURFACE PATTERN DEVELOPS IN RESPONSE TO THE APPROACHING UPPER LEVEL TROUGH...WITH A VERY WOUND UP SURFACE LOW MOVING FROM WEST TEXAS TO THE GREAT LAKES... TRAILING A COLD FRONT THAT WILL PUSH THROUGH HERE ON MONDAY. THE FRONTAL PASSAGE IS A BIT FASTER THAN PREVIOUS MODEL RUNS...AND THE ENDING OF THE PRECIPITATION ASSOCIATED WITH IT MAY COME EARLIER AS WELL. WILL LOOK FOR SOME RUN TO RUN CONSISTENCY BEFORE TOTALLY BUYING INTO A RAIN FREE MONDAY NIGHT/TUESDAY SCENARIO. LOOKS LIKE WE MAY NOT GET INTO A SUBSTANTIALLY COLDER AIR MASS UNTIL LATE NEXT WEEK...WHEN THE UPPER LEVEL PATTERN FINALLY TRANSITIONS TO WESTERN RIDGE...EASTERN TROUGH CONFIGURATION. /61/ && .AVIATION... 06Z TAF DISCUSSION. CIGS ARE DROPPING ACROSS MOST OF THE AREA AND WILL DROP THE REST OF THE WAY BY 8Z. THE MAIN LINE OF THUNDERSTORMS WILL BE IN BETWEEN TAF SITS FOR THE NEXT SEVERAL HOURS AND TRIED TO TIME OUT SOME TIME BUT IF THE NORTHWARD PROGRESSION STALLS THEN THE TIMING WILL BE OFF. WILL NEED TO KEEP AN EYE ON FOG POTENTIAL SOUTH OF THE CURRENT STORMS BY SUNRISE. CIGS WILL REMAIN IFR FOR A GOOD PORTION OF THE DAY ACROSS THE NORTH AND MAY BRIEFLY LIFT TO MVFR ACROSS THE SOUTH BUT OVERALL A GLOOMY DAY FOR AVIATION. 16 && .FIRE WEATHER... THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 65 74 63 73 / 100 60 30 20 30 ANNISTON 75 66 75 64 74 / 100 40 20 20 30 BIRMINGHAM 75 69 76 65 75 / 100 50 30 30 30 TUSCALOOSA 76 68 77 67 76 / 80 50 30 30 30 CALERA 76 67 76 65 75 / 100 40 20 20 20 AUBURN 76 64 75 64 74 / 20 20 20 10 20 MONTGOMERY 79 65 79 63 78 / 20 20 20 20 20 TROY 79 66 79 63 77 / 20 20 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Dec 24, 11:46 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1146 PM CST THU DEC 24 2015 ALZ011>015-017>050-260900- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1146 PM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH THE OVERNIGHT. AS A FRONTAL BOUNDARY SHIFTS SLOWLY NORTHWARD OVERNIGHT...THE MORE IMMEDIATE THREAT REMAINS WIDESPREAD FLOODING ALONG AND SOUTH OF A BILLINGSLEY TO WEDOWEE LINE. ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE OVER MOSTLY SATURATED SOILS CAUSING THE POTENTIAL FOR ADDITIONAL FLASH FLOODING. AS THE LINE MOVES NORTHWARD...THERE COULD BE SOME MINOR FLOODING ISSUES FOR THE REST OF THE AREAS ALONG AND SOUTH OF INTERSTATE 59. THESE AREAS ARE NOT AS SATURATED AS THE SOUTHEASTERN COUNTIES AND MAY BE ABLE TO HANDLE A LITTLE BIT MORE RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS THE MAIN LINE OF SHOWERS AND STORMS SLIDE NORTHWARD...THERE WILL BE A CHANCE AT SEEING SOME ISOLATED FLOODING ALONG AND NORTH OF A LINE FROM DEMOPOLIS TO HEFLIN LINE THROUGH THE DAY ON FRIDAY. AGAIN THIS AREA IS NOT AS SATURATED AND MAY BE ABLE TO HANDLE MORE RAIN...WITH MOST OF THE IMPACTS BEING MORE ISOLATED THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY AT TIMES THROUGH TONIGHT AND POSSIBLY AGAIN FOR FLOODING ON FRIDAY.
In the hours before
Local storm report, Dec 25, 3:15 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 AM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM FLASH FLOOD 4 SSE SANTUCK 32.58N 86.09W
12/25/2015 ELMORE AL PUBLIC
OVER 6 INCHES OF FLOWING WATER ON THE ROAD AT TALLASSEE
HIGHWAY AND HAYNES ROAD.
&&
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 8:03 PM CST | Special Weather Statement | BMX | Sumter | 27 min |
| Dec 24, 8:31 PM CST | Special Weather Statement | BMX | Greene, Sumter | 29 min |
| Dec 24, 9:57 PM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Dec 25, 12:56 AM CST | Areal Flood Warning | BMX | Barbour, Bullock, Macon, Pike, Russell | 12 hr |
| Dec 25, 1:08 AM CST | Flash Flood Warning | BMX | Chambers, Chilton, Coosa, Elmore, Lee, Tallapoosa | 6 hr |
| Dec 25, 1:15 AM CST | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Montgomery | 6 hr |
| Dec 25, 7:14 AM CST | Areal Flood Warning | BMX | Chambers, Elmore, Lee, Montgomery, Tallapoosa | 2 hr |
| Dec 25, 7:21 AM CST | Flash Flood Warning | BMX | Chilton, Shelby, Talladega | 3 hr |
| Dec 25, 7:40 AM CST | Special Weather Statement | BMX | Marion | 50 min |
| Dec 25, 7:48 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 42 min |
| Dec 25, 8:35 AM CST | Special Weather Statement | BMX | Winston | 40 min |
| Dec 25, 9:17 AM CST | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| Dec 25, 9:40 AM CST | Areal Flood Advisory | BMX | Winston | 3 hr |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 11 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 8 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Dallas | 9 days |
| Dec 25, 10:30 AM CST | Flash Flood Warning | BMX | Marion, Winston | 9 hr |
| Dec 25, 11:51 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Dec 25, 12:36 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Dec 25, 12:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker | 3 hr |
| Dec 25, 2:28 PM CST | Special Weather Statement | BMX | Cherokee, Etowah | 32 min |
| Dec 25, 2:50 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Walker | 5 hr |
| Dec 25, 3:04 PM CST | Areal Flood Advisory | BMX | Blount, Cherokee, Etowah, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 3:13 PM CST | Special Weather Statement | BMX | Fayette | 47 min |
| Dec 25, 3:31 PM CST | Special Weather Statement | BMX | Perry | 44 min |
| Dec 25, 3:35 PM CST | Tornado Warning | BMX | Tuscaloosa | 25 min |
| Dec 25, 3:49 PM CST | Flash Flood Warning | BMX | Blount | 8 hr |
| Dec 25, 4:24 PM CST | Tornado Warning | BMX | Jefferson | 36 min |
| Dec 25, 4:28 PM CST | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 4:55 PM CST | Tornado Warning | BMX | Jefferson | 50 min |
| Dec 25, 5:25 PM CST | Tornado Warning | BMX | Bibb, Chilton | 21 min |
| Dec 25, 5:44 PM CST | Flash Flood Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 3 hr |
Nearby
Flash Flood Watches in Alabama, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.